Alert archive / Montana / Lake Wind Advisories in 2017

Lake Wind Advisory 2, NWS Missoula, MT

April 7, 2017Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Apr 7, 2017, 10:40 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Apr 7, 2017, 12:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 10:40 AM MDT (16:40 UTC)
In effect from
Apr 7, 2017, 12:00 PM MDT
Expired
Apr 7, 2017, 4:00 PM MDT
In force
4 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS75 KMSO 071640
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1040 AM MDT Fri Apr 7 2017

MTZ003-072200-
/O.NEW.KMSO.LW.Y.0002.170407T1800Z-170407T2200Z/
Flathead/Mission Valleys-
1040 AM MDT Fri Apr 7 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON FOR
FLATHEAD LAKE...

The National Weather Service in Missoula has issued a Lake Wind
Advisory for Flathead Lake...which is in effect until 4 PM MDT
this afternoon. 

* Impacts/Timing: A line of showers and thunderstorms is expected
  to move over Flathead Lake early this afternoon, producing a
  sudden increase in winds. This sudden increase could make for
  dangerous conditions on the lake, especially for small water
  craft.

* Winds: Winds shifting to the south/southwest as thunderstorms
  approach. 20 to 30 mph winds with gusts up to 50 mph will be
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
1 follow-up statement
677 
WWUS75 KMSO 072152
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
352 PM MDT Fri Apr 7 2017

MTZ003-072300-
/O.EXP.KMSO.LW.Y.0002.000000T0000Z-170407T2200Z/
Flathead/Mission Valleys-
352 PM MDT Fri Apr 7 2017

...LAKE WIND ADVISORY WILL EXPIRE AT 4 PM MDT THIS AFTERNOON FOR
FLATHEAD LAKE...

* Breezy winds will continue into the evening hours but the
  strongest winds have diminished. Showers and occasional
  thunderstorms may also lead to brief gusty winds at times.


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Apr 7, 3:41 AM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Apr 7, 3:41 AM MDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Fri Apr 7 2017

...SNOW POSSIBLE IN PORTIONS OF NORTH-CENTRAL IDAHO AND WEST-
CENTRAL/SOUTHWEST MONTANA SATURDAY INTO SUNDAY MORNING...

.DISCUSSION...Our next weather system will begin to move into the
Northern Rockies this morning. First, light rain showers will
spread northeast from north-central Idaho early this morning, into
western Montana later this morning after sunrise. This afternoon
the atmosphere will become more unstable with the afternoon
heating and lift from an approaching front. Along this front, we
are expecting isolated thunderstorms to develop, some could be
strong. The majority of these storms will remain below severe
limits (60 mph wind gusts & quarter size hail), however, some
convective parameters we look at (wind shear & lapse rates for
example) will be conducive for isolated wind gusts of 40 to 50
mph. Areas most likely to see the stronger storms will be points
between the Camas Prairie in Idaho, east to Missoula, and
northwest to Lincoln and Flathead Counties. Timing will be anytime
between 1PM-6PM MDT.

Conditions will quite down overnight tonight, before our next
disturbance begins to impact the region Saturday morning. The
difference with this disturbance from today's, will be a closed
mid-level low circulation which will bring cooler air down to the
surface. Snow levels could be as low as 4000-4500 feet by Saturday
evening under a localized enhanced band of precipitation,
described below.

As we move into Saturday evening model guidance are focusing on
an area of enhanced precipitation with a passing center of low
pressure. Rain will likely change to snow at all elevations in
the path of the low. So the main question is, what will the path
of this low be? The NAM and GFS have a similar path for the center
of low, which they have forecast to pass through eastern Idaho
County, near Missoula, and over Seeley Lake during the evening.
These two models have the timing of the low passage three hours
different with the GFS being faster. Overall, we need to watch the
progression of this low for moderate impacts and maybe a period
of high impact snow later in the day on Saturday and continuing
into Sunday morning in portions of north-central Idaho and west-
central/southwest Montana. Showers on Sunday will have a
decreasing trend through the day as the weather system exits.

Monday is forecast to start off under high pressure with another
trough to arrive by the afternoon and with it more precipitation.
On and off showers are possible for the remainder of the week
under southwesterly flow aloft, and extended model guidance show
the potential for a stronger weather system for the end of the
week.

&&

.AVIATION...Mid to high level clouds will be on the increase from
the southeast in central Idaho, to the northeast into western
Montana this morning. Light rain showers will develop just after
sunrise, that could briefly lower ceilings for all aviation sites
in the region. Later this afternoon, after 07/1800Z, a strong
cold front will move through north-central Idaho, into western
Montana that could also bring scattered thunderstorms along with
it. Aviation sites KMSO, KBTM, and perhaps KSMN have the best
chance for seeing any thunderstorms. These thunderstorms will be
capable of producing brief wind gusts up to 40kts. Timing will
likely be between 07/1900Z-07/2300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Apr 7, 10:03 AM MDT, 37 minutes before
Special Weather Statement
National Weather Service Missoula MT
1003 AM MDT FRI APR 7 2017

MTZ001-004-071645-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
1003 AM MDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL...SOUTH
CENTRAL LINCOLN...NORTHWESTERN SANDERS AND SOUTHWESTERN FLATHEAD
COUNTIES UNTIL 1045 AM MDT...

At 1002 AM MDT, Doppler radar was tracking a strong thunderstorm over
Mullan, or near Wallace, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thompson Falls, Saltese, Snider, Belknap, White Pine, East Portal,
Trout Creek, Bend, Tuscor and Taft.

LAT...LON 4815 11558 4785 11486 4735 11556 4742 11569
      4742 11576 4745 11571 4746 11565 4748 11563
      4748 11568 4752 11571 4753 11570 4754 11575
      4759 11569 4762 11569 4764 11573 4770 11573
      4772 11578 4776 11581
TIME...MOT...LOC 1602Z 215DEG 48KT 4749 11579
Special weather statement, Apr 7, 10:32 AM MDT, 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
1032 AM MDT FRI APR 7 2017

IDZ005-MTZ004-071715-
Northern Clearwater Mountains ID-Lower Clark Fork Region MT-
1032 AM MDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEARWATER...EAST
CENTRAL MINERAL...NORTHWESTERN MISSOULA AND SOUTH CENTRAL SANDERS
COUNTIES UNTIL 1115 AM MDT/1015 AM PDT/...

At 1031 AM MDT/931 AM PDT/, Doppler radar was tracking a strong
thunderstorm 25 miles southwest of Tarkio, or 28 miles southwest of
Superior, moving northeast at 50 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Superior, Riverbend, Tarkio, Quartz and Lozeau.

LAT...LON 4693 11528 4694 11496 4697 11501 4697 11505
      4704 11509 4707 11513 4732 11483 4714 11453
      4667 11528 4679 11545
TIME...MOT...LOC 1631Z 222DEG 52KT 4685 11521

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:03 AM MDTSpecial Weather StatementMSOSanders42 min
Apr 7, 10:32 AM MDTSpecial Weather StatementMSOMineral43 min
Apr 7, 10:52 AM MDTSpecial Weather StatementMSOSanders53 min
Apr 7, 12:12 PM MDTSpecial Weather StatementMSOLake63 min
Apr 7, 1:12 PM MDTSpecial Weather StatementMSOMineral, Sanders63 min
Apr 7, 1:39 PM MDTSpecial Weather StatementMSOMineral66 min
Apr 7, 4:41 PM MDTSpecial Weather StatementMSOLake49 min
Apr 7, 5:21 PM MDTSpecial Weather StatementMSOMissoula24 min

Nearby

Lake Wind Advisories in Montana, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.